Treatment Resistant Depression: My Antidepressant Saga Continues
I had my quarterly appointment with my psychiatrist the other day. As planned, I told him that I would like to switch to a new antidepressant. I felt that Wellbutrin, which I had been taking since 2000, was exacerbating my overall anxiety level. I showed him my nails, which were bitten down to the quick. Although I've been biting my nails since I was a child, normally I can stop for a year or so, but it's been over seven years since I had long nails - since I started the Wellbutrin. And my husband made a point of agreeing when I told him that I thought I'd been more anxious overall since I started the Wellbutrin, so I knew that it had been (painfully) obvious to him also.
I detailed my past antidepressant history for my doctor, with the thought that this might help him choose a new medication for me. In addition to Wellbutrin I had also taken Norpramin for most of the first decade that I was on antidepressants. Norpramin is a tricylic antidepressant that had been very successful in banishing my depression, but it's a decade-old medication with side effects including dry mouth and teeth decalcification. During one year of that decade I had taken Prozac, but went back to Norpramin since the Prozac made me feel flat emotionally (although it did help my obsessive compulsive disorder).
I also talked about the depression symptoms that I had suffered in the past, as my current doctor is not the one who initially diagnosed my depression. My depression symptoms were not necessarily typical. I never had a change in my eating or sleeping patterns, for instance. Looking at the specific symptoms that a depressed individual is experiencing can help a doctor diagnose the specific type of depression. That diagnosis in turn guides the doctor toward the right antidepressant. Some antidepressants work better with atypical depression or treatment-resistant depression, for instance, than others.
My doctor suggested a medication that I had heard of, but didn't know much about, called Lamictal (generic name Lamotrigine). Lamictal started off as an anti-seizure medication for epilepsy, and was subsequently found to be effective in controlling bipolar disorder type 1, for which it was approved by the FDA in 2003. It is now being used off-label to augment other antidepressants in people with treatment-resistant depression, and is thought to be an effective antidepressant by itself. My doctor checked to see if the medication would cause problems with any of the other medications I'm currently taking, and found that it could decrease the effectiveness of my birth control pills by half So that necessitates a call to my GP, who prescribed my birth control, to find out if I need to change to a higher dose.
One positive aspect of Lamictal, according to the literature, is the lack of side effects. When my doctor told me this, I smiled at him indulgently. I have taken very few medications that are completely lacking in side effects. This is one time I would have liked to be wrong, but unfortunately I wasn't.
One of the side effects listed in the pamphlet (no side effects, huh?) became apparent the next day, when I took my first pill. I'm the kind of person who rarely gets sleepy, but I definitely wanted a nap starting around mid-morning, and for the rest of the day. A couple of days later, I also noticed that my skin and scalp were becoming very dry, and on top of it, I started breaking out. I found a posting on a message board online that suggested taking essential fatty acids for the dryness. As far as the breaking out, I can only hope that this side effect, and the sleepiness go away on their own. There's always the possibility that I will just be too uncomfortable with these side effects and will try a new antidepressant. However, I'll give it a couple of months at the very least.
My doctor gave me a sample packet of Lamictal that lasts a month and gradually increases the dosage. I'll be taking my Wellbutrin also until at least my next appointment with my doctor, in a month (usually I see him every three months). It's a big relief that I'll be taking both for a while, as I dreaded the period of depression that comes in between tapering off of one medication and increasing the dosage on a new one until it's effective.
I did notice something interesting. I was out of Wellbutrin for the first four days of the Lamictal. As soon as I started the Wellbutrin, no more sleepiness. That tells me that the Wellbutrin definitely has some kind of energizing effect on me that I'm definitely not crazy about.
Taking antidepressants can definitely be complicated, and switching to a new one doubly so. To get the maximum benefit from them, you need a thoughtful doctor who pays attention to detail and you need to be proactive in paying attention to side effects and finds ways to combat them. But even with all the inconvenience of antidepressants, I'm still profoundly grateful that they exist, as I remember what my life was like before them.